The maximal accuracy of stable difference schemes for the wave equation

Rolf Jeltsch, Rosemary Renaut, Kosie J H Smit

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


We consider three time-level difference schemes, symmetric in time and space, for the solution of the wave equation, utt =c2uxx, given by {Mathematical expression} It has already been proved that the maximal order of accuracy p of such schemes is given by p ≤ 2(s + S). In this paper we show that the requirement of stability does not reduce this maximal order for any choice of the pair (s, S). The result is proved by introducing an order star on the Riemann surface of the algebraic function associated with the scheme. Furthermore, Padé schemes, with S = 0, s > 0, and s = 0, S > 0, are proved to be stable for 0 < μ < 1, where μ is the Courant number. These schemes can be implemented with high-order absorbing boundary conditions without reducing the range of μ for which stable solutions are obtained.

Original languageEnglish (US)
Pages (from-to)83-115
Number of pages33
JournalBIT Numerical Mathematics
Issue number1
StatePublished - Mar 1 1995


  • Padé approximants
  • Riemann surface
  • accuracy
  • finite difference methods
  • order stars
  • stability
  • wave equation

ASJC Scopus subject areas

  • Software
  • Computer Networks and Communications
  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'The maximal accuracy of stable difference schemes for the wave equation'. Together they form a unique fingerprint.

Cite this